Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 108, NWS Wilmington, NC

June 15, 1998Columbus County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jun 15, 1998, 8:33 PM EDT for Columbus County, North Carolina. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 15, 1998, 8:33 PM EDT (00:33 UTC)
Expired
Jun 15, 1998, 9:20 PM EDT
In force
47 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Columbus County, NC

The radar

The Wilmington radar (KLTX), 37 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 8:35 PM EDTThunderstorm Wind 75Evergreen, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 1998-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1873 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 1998-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1873 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1019 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
1.4
Supercell composite
6.6

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:16 PM EDT, 6 hours 17 minutes earlier.

Area forecast discussion, Jun 15, 2:16 PM EDT, 6 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
216 PM EDT MON JUN 15 1998

RDU: WILL LIKELY NEED LOW POPS ESPCLY INLND/N THIS EVE OTRW BECMG MNLY
CLR OVRNGT. PC WITH ANOTHER ROUND OF CHC POPS INLAND BY TUE AFTN AND
ALONG THE CST AFTN INTO EARLY EVE THEN PC OVRNGT. MAY NEED SLGT CHC
IMMED COAST WED OTRW MSTLY SUNNY. FWC TEMPS OK ALTHO MAY BE COOL WED.

CWF: GRAD HIER ACRS THE S THIS AFTN AND THIS TREND LOOKS TO CONT OVRNGT
WITH MOST AT SCA CRIT OVRNGT AS SW LLJ PASSES OVRHD. SOME DECRS LKLY
TUE WELL AHD OF THE FRNT BEFORE UPR VORT/FRONT ENHANCES GRAD LT TUE AFTN
INTO EARLY EVE. SHUD SEE A QUICK DROPOFF TO ARND 15 KTS WED AS FRONTAL
REMNANTS APCH THE COAST AND TRAJ TURNS WLY. WILL CONT SPLIT AT HSE
GIVEN CONTG HIER SEAS S PLUS BETTER GRAD.

DISC: ATMOS REMAINS QUITE UNSTABLE ACRS THE E WITH CAPES AOA 4K AND
THETA-E RIDGE FRM THE S COAST N TO THE ALB SOUND. LACK OF FOCUS
EXCEPT RESULTANT BNDRY AND RESIDU WEAKNESS N PER EARLIER TSRA HOLDING
TSRA BACK ATTM GIVEN CAPPING ALF. WILL LKLY SEE WDLY SCT CVRG DVLP
INLND/N SHORTLY OTRW SHUD SEE MNLY CLR OVRNGT PER LOSS OF HEATING.
THNK BTR CHCS ESPCLY INLND TUE AS WEAK FRONT EDGES EWD AND UPR
VORT INTERACTS WITH HEATING/SLGTLY HIER RH TRANSPORT AND APCHG JET
STREAK IN THE AFTN. TSRA ENDING TUE EVE AS DRIER AIR ADVECTS EWD BUT
COULD HANG UP NEAR THE COAST WED WITH BEST SUPPORT PASSING N AND SEA
BREEZE. FWC TEMPS OK ALTHO WITH ONLY SLGT 85H COOLING HAVE DOUBTS
ABT MUCH TEMP DECRS WED.

.MHX...SCA COASTAL WATERS AND SOUNDS.
JH

In the hours before

Special weather statement, Jun 15, 7:52 PM EDT, 41 minutes before
NCZ029-044>047-079>081-090>094-103-104-160030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
752 PM EDT MON JUN 15 1998

...THE SEVERE THUNDERSTORM WATCH FOR CENTRAL AND NORTHERN NORTH
CAROLINA HAS BEEN CANCELLED...

AS THE SUN SETS THE ATMOSPHERE OVER THE REGION WILL BECOME MORE
STABLE. THIS LOSS OF HEATING WILL INHIBIT THE DEVELOPMENT OF
WIDESPREAD SEVERE THUNDERSTORMS. A FEW MORE THUNDERSTORMS ARE
POSSIBLE BUT MOST WILL REMAIN BELOW SEVERE LIMITS. FOR THIS REASON
THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 1100 PM HAS
BEEN CANCELLED.

GATES

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:13 PM EDTSevere Thunderstorm WarningILMRobeson32 min
Jun 15, 8:40 PM EDTTornado WarningILMColumbus30 min
Jun 16, 5:12 PM EDTSevere Thunderstorm WarningILMFlorence33 min
Jun 16, 5:47 PM EDTSevere Thunderstorm WarningILMMarion33 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.